Thunderstorm Wind, Ogle
- When
- July 5, 2:55 AM CST to 3:20 AM CST
- Where
- Ogle County, Countywide
- Measured
- 57 kt (66 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 42.050, -89.283
A long lived line of severe thunderstorms, known as a derecho, moved from Iowa into northern Illinois early in the morning of Saturday July 5. The storm caused widespread damage to trees and power lines in Ogle county.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
A long lived line of severe thunderstorms, known as a derecho, moved from Iowa into northern Illinois early in the morning of Saturday July 5. The storm caused widespread damage to trees and power lines in Ogle county. The most intense damage occurred in Winnebago county, as the storm cut a wide swath from Pecatonica to the west side of Rockford, through downtown Rockford, to the southeast side of the city and Cherry Valley. Near Pecatonica corn was flattened and trees were damaged. In Rockford, many large trees were uprooted or snapped. Many limbs and power lines were down. 80,000 customers were without power. A 731 foot TV tower and antenna was blown down by the wind near Meridian and Auburn Roads. The tower was valued at 1.5 to 2 million dollars. The storm also cost the city of Rockford over 1 million dollars in clean up of trees on city property. An annemometer on the west side of Rockford clocked a 104 mph wind gust. The storms also caused tree damage in Belvidere in Boone county, Crystal Lake in McHenry county, and Libertyville in Lake county. A 67 mph gust was measured in Libertyville. As the storms moved into the Chicago area, a well defined line developed and moved southeast through the metro area. High winds and tree damage were reported in Kane, DuPage and Cook counties. In Kane county a retired meteorologist reported 70 mph winds in St. Charles. In DuPage county trees were damaged in Lisle, Downers Grove and Clarendon Hills. The storm hit hard on the southwest side of Chicago from 44th and Marshfield, through Washington Park to Jackson Park at 63rd and the Lakefront. Large trees were blown down and buildings were damaged. Chicago emergency management officials reported nearly 500 trees downed or damaged, and 68 homes and businesses damaged, 8 of them uninhabitable. The roof was taken off a Park District building and a brick commercial building was destroyed. Stackable containers at a railroad yard were blown over. Damages to this area were estimated to be at least 5 million dollars. Winds were likely 90 mph or more. A wind gust to 88 mph was measured in Chicago Lawn with handheld equipment. Trees were also damaged in south suburban Midlothian. A 90 foot tall, 3 foot diameter Oak tree that was estimated to be 273 years old, possibly the oldest tree in Chicago, was blown down.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Jul 5, 1:25 AM CST, 1 hour 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHICAGO IL 225 AM CDT SAT JUL 5 2003 PUBLIC DISCUSSION FOR MORNING GRIDS/ZONES... SYNOPSIS...SERIES OF UPPER AIR DISTURBANCES WILL CONTINUE TO SPAWN CLUSTERS OF THUNDERSTORMS ACROSS THE UPPER MISSISSPPI VALLEY AND GREAT LAKES INTO MIDWEEK. MOST OF THESE EVENTS WILL BE NOCTURNAL OR EARLY MORNING. DISCUSSION...PERSISTENT DEPRESSED WESTERLY STREAM WITH EMBEDDED IMPULSES WILL KICK OFF TSTM CLUSTERS ACROSS THE NORTHERN PLAINS DURING THE NEXT SEVERAL DAYS WITH THESE MOVING THROUGH THE SOUTHERN LAKES THEREAFTER. ONE CLUSTER NOW BOWING OUT THROUGH EASTERN IOWA WILL RUSH ACROSS NORTHERN ILLINOIS DURING THE ENXT FEW HOURS. THIS ONE SUPPORTED BY RR QUAD OF RETREATING 125KT UPPER JET PROGGED TO MOVE ACROSS UP OF MICH AND NORTHERN THUMB THIS MORNING. 700-500MB FLOW OF 25-45KTS EXPECTED DURING THESE NEXT SEVERAL EVENTS SO BOWING THREAT LIKELY TO BE THE MAIN THREAT FOR THE NEXT FEW DAYS. MODELS...WHILE ALWAYS DOUBTED IN THESE CONVECTIVE SITUATIONS... ARE VALID IN THE OVERALL PATTERN AND MAY BE RIGHT IN HAVING THESE NOCTURNAL EVENTS FOR NRN ILLINOIS. SORT OF A 24HR CYCLE. APPEARS THAT SAT NIGHT AND AGAIN SUN NIGHT MAY BE PLAGUED BY A TSTM THREAT IN THIS AREA. BY MON-TUE A MORE DEFINED AMPLIFICATION IS FORECAST WHICH SHOULD INITIATE A BETTER DEFINED SURFACE CYCLONE MOVING ACROSS THE LAKES EARLY WEDNESDAY. THIS SUGGESTS MON AND PERHAPS TUE WILL BE WARMER DAYS IN MORE SUSTAINED SW FLOW WHILE FINAL ROUND OF CONVECTION TUE NIGHT COULD BE SYNOPTICALLY ORGANIZED. TEMPS NOT VARYING MUCH NEXT SEVERAL DAYS WITH MAXS A FUNCTION OF SUNSHINE AND CLEARING BEHIND THESE CLUSTERS. CONTINUING MUGGY. WILL AVERAGE UPPER 80S OR LOW 90S MOST SPOTS NEXT 2 DAYS THEN LOW 90S OR SO MON-TUE BEFORE HEADING INTO THE UPPER 70S WED. POPS GENERALLY BROAD BRUSHED DUE TO UNCERTAINTIES IN TIMING BUT HIGHER AT NIGHT. KL .CHI...NONE .CHI...NONE MERZLOCK
ILZ003>006-008-010>014-019-020>023-032-033-039-INZ001-002-010-011-019
-051100-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO IL
200 AM CDT SAT JUL 5 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
ILLINOIS...NORTHWEST INDIANA...AND THE ADJACENT WATERS OF LAKE
MICHIGAN.
.DAY ONE...PREDAWN HOURS
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER MUCH OF
NORTHERN ILLINOIS AND NORTHWEST INDIANA. SEVERE THUNDERSTORM WATCH
NUMBER 641 IS IN EFFECT FOR LEE...OGLE AND WINNEBAGO COUNTIES UNTIL
600 AM.
ANOTHER ACTIVE CLUSTER OF THUNDERSTORMS IS MOVING ACROSS EASTERN
IOWA AND WILL REACH THE MISSISSIPPI RIVER BEFORE 3AM. OTHER
THUNDERSTORMS ARE FORMING ALONG A LINE FROM NEWTON AND JASPER
COUNTIES INDIANA NORTHWEST INTO LEE COUNTY ILLINOIS.
THE STORMS MOVING ACROSS IOWA INTO NORTHWEST ILLINOIS IN THE NEXT
FEW HOURS POSE A WIND DAMAGE THREAT. THEY ARE EXPECTED TO MOVE
ACROSS THE REMAINDER OF NORTHERN ILLINOIS BY OR BEFORE SUNRISE.
THE STORMS FORMING FROM INDIANA INTO NORTHWEST ILLINOIS MAY POSE A
LOCAL FLOOD THREAT DURING THE PREDAWN HOURS. THEY WILL MERGE WITH
THE IOWA STORMS AS TIME GOES ON.
.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY
THERE IS A CHANCE OF THUNDERSTORMS AGAIN SATURDAY NIGHT INTO SUNDAY
MORNING...AND AGAIN SUNDAY NIGHT THROUGH TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED IN THE NEXT FEW HOURS.
&&
NWS CHICAGO WEBPAGE
HTTP://WWW.CRH.NOAA.GOV/LOT (LOWER CASE)
OR HTTP://WEATHER.NOAA.GOV/CHICAGO (LOWER CASE)
KLThe Chicago radar (KLOT), 111 km away, was scanning. The volume nearest the first event began at 08:53 UTC.
8 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2003Every state in 2003This day in weather historyWarnings in Illinois, July 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5373303, 5373304, 5373305, 5373306, 5373307, 5373308, 5373309, 5373310.